What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 6:58 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 12, 6:58 PM CST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
758 PM CDT Tue Mar 12 2019
.UPDATE...
As the warm front lifts northward across the South Plains the
dense fog will continue to diminish. Our northern counties may
hang on to the dense fog for another hour or two. Hence, we have
trimmed the Dense Fog Advisory (DFA) to all but our northern row,
which remains under the DFA until 10 pm. Otherwise, a squall line
remains on track to move across the TX/NM line in the next 1/2
hour to hour, and sweep across the South Plains through the
overnight hours.
&&
.PREV DISCUSSION... /issued 658 PM CDT Tue Mar 12 2019/
AVIATION...
LIFR conditions at the terminals may briefly give was to IFR and
even MVFR (perhaps even VFR) as a warm front lifts north through
the area this evening. Any improvements will be short-lived as a
strong/severe squall line, currently advancing through eastern
New Mexico, sweeps across the South Plains region. The main impact
with be strong/severe outflow winds, brief heavy rain and
lightning as this activity moves through. The line should impact
KLBB around 03Z, KPVW by 04Z and KCDS near 05Z. VFR will follow
the squall line along with gusty southwesterly winds. These winds
will become the main concern on Wednesday as they increase to
30-40 knots, with gusts of 50+ knots a good bet. All of this wind
will loft blowing dust which could lower the visibility to MVFR or
even IFR during the highest winds, especially on the Caprock.
Definitely not a good stretch for aviators.
PREV DISCUSSION... /issued 517 PM CDT Tue Mar 12 2019/
UPDATE...
Dense fog has been slower to rid itself from the region than
earlier anticipated. Hence, we have extended the Dense Fog
Advisory until 10 pm while also expanding it to include the
southeast Texas Panhandle and northern Rolling Plains. This thick
fog should gradually diminish from south to north this evening as
a warm front lifts across the South Plains. At the same time,
strong/severe convection is still on track to move out of eastern
NM and into the western South Plains around 01-02Z. This squall
line will sweep across the entire CWA in about 4-5 hours...with
the leading edge exiting the eastern portion of the FA early
Wednesday morning (not long after midnight). The main risk will
this activity will be strong straight line winds, though pockets
of severe hail and brief spin ups/tornadoes will also be possible.
A Tornado Watch is in effect for our far western row of counties
until 11 pm, and an additional watch (severe or tornado) is likely
to be needed for much/all of the remainder of the CWA later this
evening. Stay tuned!
PREV DISCUSSION... /issued 327 PM CDT Tue Mar 12 2019/
DISCUSSION...
Upper level storm system across northern Baja is looking pretty
healthy this afternoon with transverse banding evident in
diffluent region across the desert southwest. This system is
expected to rapidly become negatively tilted this evening with
broad diffluence overspreading our area. This will result in a
number of weather hazards that we'll content with over the next 36
hours. So, let's dig into that.
Tonight, the primary concern will be the risk of severe weather
associated with a strongly forced squall line. At present, it
appears instability will be somewhat limited north of the warm front
boundary with CAPE values remaining at or below 500 J/kg. South of
the warm front, however, moderate instability will prevail. Given
low level shear profiles with helicity exceeding 300 m2/s2 and 30kts
of bulk shear in the 0-1km layer, storms will easily have a tendency
to rotate. It looks as if we'll be in for a protracted evening of
QLCS circulations along the line. In these situations, the warm
front position this evening is an uncertainty which bears monitoring
as tornadic risk will be increased along the intersection of the
boundaries. The latest data suggest the squall line should bulge
across the southern two-thirds of the South Plains into the
Rolling Plains and as such, this is where the greatest risk of
severe weather should exist. Given the low and mid level winds,
the storms will help mix some of the energy downward resulting in
a damaging wind threat. Highly transient tornadoes and damaging
winds will be the greatest concern with a large hail risk mainly
south of the warm front. Timing-wise, it appears the squall line
should be approaching our western boundary by 9-10pm, through the
I-27 corridor between 11p-12a and exiting our eastern boundary by
2am.
Once the squall line is done, the wind event will start to take
shape. As the upper level storm system matures over western Kansas,
this will place us in a favorable position for high winds. Guidance
(and climatological pattern recognition) suggests a high wind
warning is indicated. Adding to this, tonight's convection may
produce drops sufficiently large to dislodge soil particulates
with the finest material settling on top. This, in turn, will be
easily lofted in tomorrows wind resulting in the potential for
more dust than we've seen with this year's wind events. Oh, and
one more thing. Mid level moisture may be sufficient to generate
some virga showers which will further locally enhance winds...if
they weren't enough of a problem. On a bright note, relative
humidity values may only dip into the 20-30pct range. There's some
signal that some wrap around precip may clip our northwestern
counties and will keep that going as liquid for the time being.
Winds will finally get back to normal on Thursday where we'll see a
a return to pleasant but seasonably cool conditions on through
the weekend. Clouds should be on the increase Sat/Sun with maybe a
(slight) uptick in rain opportunities for Sunday. Pleasantly
breezy for the first part of next week.
FIRE WEATHER...
Very windy conditions are expected on Wednesday with sustained
speeds of 40-50 mph along with gusts to near 70 mph possible.
Winds in this range may cause snapped power poles. Afternoon min
RH values should only drop into the 20s though, with winds this
high, elevated fire weather conditions are anticipated.
Fortunately, given the recent cool temperatures, high humidity
(fog), and wetting rains, ERC values remain under 50 pct.
Winds will initially come out of the WSW becoming westerly during
the afternoon. A cold front will then bring a shift to the
northwest into the late afternoon or early evening.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM to 10 PM CDT Wednesday for
TXZ021>044.
Dense Fog Advisory until 10 PM CDT this evening for TXZ021>026.
&&
23/99
Hazardous weather outlook, Mar 12, 8:47 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
947 PM CDT Tue Mar 12 2019
TXZ021>044-131500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
947 PM CDT Tue Mar 12 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Tonight
A Dense Fog Advisory remains in effect for the southern Texas
Panhandle until midnight. In addition, a squall line is racing
from west to east across the region accompanied by downburst winds
as high as 80 mph, spotty severe hail near quarter size, and
heavy downpours. Strong low level wind shear along this squall
line may also support the development of brief tornadoes, mainly
across the western, central and southern South Plains near a warm
front. The hail risk appears greatest south of the Texas Highway
114 corridor. A Tornado Watch is in effect for the western South
Plains, from Parmer through Yoakum Counties through 11 pm. A
Severe Thunderstorm Watch is in effect for the eastern South
Plains and Rolling Plains until 3 am.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong winds are expected from mid morning into the evening hours
on Wednesday with wind speeds of 40-50 mph with gusts to near 70
mph. Elevated fire weather conditions are also expected areawide.
A High Wind Warning is in effect for the entire area from 10 am
to 10 pm Wednesday.
In the hours before
Special weather statement, Mar 12, 8:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
926 PM CDT TUE MAR 12 2019
TXZ033-034-039-040-130330-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
926 PM CDT TUE MAR 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAILEY...COCHRAN...
TERRY...HOCKLEY AND EASTERN YOAKUM COUNTIES UNTIL 1030 PM CDT...
At 924 PM CDT, Doppler radar was tracking an area with strong
thunderstorms centered 6 miles north of Plains, moving northeast at
45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Levelland, Brownfield, Morton, Plains, Sundown, Tokio, Locketville,
Whitharral, Lehman, Meadow, Smyer, Whiteface, Ropesville, Wellman and
Opdyke West.
Thunderstorms in this area may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3296 10272 3327 10296 3382 10291 3383 10277
3372 10214 3317 10214 3296 10248
TIME...MOT...LOC 0224Z 230DEG 49KT 3327 10280
RMCQUEENSpecial weather statement, Mar 12, 9:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1030 PM CDT TUE MAR 12 2019
TXZ028-029-034-035-040-041-130430-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-
1030 PM CDT TUE MAR 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR LYNN...LUBBOCK...EASTERN TERRY...
EASTERN HOCKLEY...SOUTHERN HALE AND SOUTHEASTERN LAMB COUNTIES UNTIL
1130 PM CDT...
At 1027 PM CDT, Doppler radar was tracking an area with strong
thunderstorms centered over the southern and central South Plains,
and moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these thunderstorms, as well as areas of heavy rain with
street flooding.
Locations impacted include... Lubbock, Brownfield, Littlefield,
Slaton, Abernathy, Tahoka, Wolfforth, Shallowater, Idalou,
Petersburg, Anton, Ransom Canyon, O'donnell, Cotton Center,
Grassland, New Moore, Fieldton, Spade and Locketville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Periods of heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Texas.
LAT...LON 3405 10231 3405 10157 3296 10156 3296 10234
TIME...MOT...LOC 0327Z 230DEG 49KT 3331 10222
RMCQUEEN